St. Lawrence River, 2021

Marine Thunderstorm Wind in St. Lawrence River, July 15, 2021

July 15, 2021 · NWS BUF · 1 event in 1 county or zone

A warm and unstable air mass was found across the Ohio Valley that stretched northeastward along Lake Erie and ahead of a surface cold front and mid-level shortwave trough. CAPE values were 1000 to 1200 J/kg, and bulk shear values were 35-40 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A warm and unstable air mass was found across the Ohio Valley that stretched northeastward along Lake Erie and ahead of a surface cold front and mid-level shortwave trough. CAPE values were 1000 to 1200 J/kg, and bulk shear values were 35-40 knots. Storms from Ohio expanded northeast into our region through the early evening hours. A few cells became stronger over the lake and one in particular started to show deep rotation as it moved down the New York/Pennsylvania border. Secondarily, some convection crossed the Saint Lawrence River very late in the evening, yielding gusty winds on the river's northern US waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 15, 9:55 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 15, 9:55 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1055 PM EDT Thu Jul 15 2021

.SYNOPSIS...
A cold front will advance across much of our region tonight, serving
showers and thunderstorms that will be most numerous through the
evening hours. This frontal boundary will linger near our region
Friday and Saturday with several rounds of moderate to locally heavy
showers and thunderstorms.

&&

.NEAR TERM /THROUGH FRIDAY/...
Two areas of convection this late evening, the first across the
Southern Tier where showers and thunderstorms continue to weaken
as they push into a less stable environment.

To the north and ahead of a cold front a line of showers and
thunderstorms are dropping south and eastward across Lake
Ontario. Here a slightly more favorable environment is found,
with ML CAPE values near 500 J/KG, and a LLJ of still 35 to 40
knots flowing overhead. This could bring a few stronger cells
towards the eastern shoreline, and Saint Lawrence River before
activity weakens deeper into the overnight hours.

As this cold front continues to slowly drop south and eastward
across our region through the night, a spot shower along the
front is possible at anytime.

Lows tonight will generally be in the low to mid 60s.

Friday, the cold front will move through the remainder of the region
with the chance for showers and storms, mainly confined to southern
NY. For most part, cooler and less humid on Friday with highs mainly
mid to upper 70s. Higher dewpoints and instability will be near the
NY/PA border by Friday afternoon. Stronger storms on Friday near the
NY/PA border could produce gusty winds and heavy downpours. SPC has
a marginal risk for severe across Southern Tier and WPC is
highlighting a slight risk for excessive rainfall.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
To start off the period, a positively tilted shortwave trough will
be placed over the central Great Lakes and slide eastward Friday
night. As the trough progresses eastward it will slow down due to
the trough closing off somewhere over Lake Huron. Additionally,
through this time, New York State will be placed under the
equatorward entrance region of the upper level jet. This in
coordination of an area of increasing differential positive
vorticity advection from the formation of the mid-level low will
enhance large scale ascent and upper level instability, overall
lowering heights aloft. Meanwhile, the lingering frontal boundary
from the days prior will continue to promote low level convergence,
though model guidance still varies with the exact placement of this
boundary. None the less, considering the slow progression of the
pattern aloft, expect several convective waves to propagate down the
frontal boundary, and therefore resulting in chances for showers and
thunderstorms each day of the short term. There is some evidence in
the guidance that the upper wave will start to progress eastward by
Sunday night, which would start to edge drier air in from the north,
allowing for lower end PoPs by the end of the weekend over WNY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Overall don't expect much in the way of any change to the overall
pattern through the long range. High pressure ridge will remain over
the West while troughing persists over the East with numerous
shortwaves moving across the northeastern CONUS through the period
allowing for generally unsettled weather to continue.

Better low level forcing and deeper moisture remain south of the
area to start off the work week. However weak upper level troughing
remains overhead which will foster the chance for a few showers and
storms, mainly focused inland of the lakes during afternoon heating.
Upper trough reloads heading into Tuesday as potent shortwave dives
southeast out of Hudson Bay, while an associated surface cold front
approaches the area from the northwest. Depending on the exact
timing of the front crossing the area (sometime Tuesday/Tuesday
night), will determine the strength and coverage of showers and
storms.

Main upper level trough axis and surface cold front should be south
and east of the area by Wednesday morning. Cooler and less humid air
will filter across the area Wednesday in the wake of the frontal
passage, with any lingering precip chances decreasing from northwest
to southeast through the day. Surface ridge tries to nudge in across
the area Wednesday night into Thursday. This in combination with
being situated in between shortwaves aloft will help foster a bit
more in the way of dry time to close out the period. However, the
general upper trough remains in place overhead, which will continue
to make it nearly impossible to completely rule of an isolated storm
or two, especially during the hours of peak heating.

With regard to temperatures, daytime highs near average Monday and
Tuesday will trend below average for the second half of the period
owed to somewhat cooler and drier air moving across the region in
the wake of the cold frontal passage.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
For the 00Z TAFS VFR flight conditions are found...though
approaching showers and thunderstorms will lower flight conditions
into the MVFR flight range. The best chances for showers or a stray
thunderstorm will be the first 9 hours of the TAF cycle, then again
Friday afternoon as showers and thunderstorms blossom along the cold
front across the Southern Tier.

While MVFR will become widespread along the cold front and within
showers tonight, there will be some improvement Friday behind the
front back to VFR by mid morning for the northern Niagara Frontier,
Genesee Valley and areas east of Lake Ontario. IFR ceiling heights
are likely for the Southern Tier late tonight and into Friday
morning (KJHW).

Outlook...

Friday night and Saturday...Several waves of showers and
thunderstorms. MVFR to VFR.

Sunday through Monday...VFR.

Tuesday...Chance of showers and thunderstorms. MVFR to VFR.

&&

.MARINE...
Moderate southwesterlies into tonight ahead of cold front. The
cold front will move across the waters late tonight with
westerly breezes kicking up especially on Lake Ontario where
Small Craft Advisories may be needed to the east of Irondequoit
Bay in the morning.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Thomas
NEAR TERM...JLA/Thomas
SHORT TERM...EAJ/Fries
LONG TERM...JM
AVIATION...Thomas
MARINE...JLA/Thomas
Hazardous weather outlook, Jul 15, 3:23 AM EST, 19 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
423 AM EDT Thu Jul 15 2021

NYZ001>004-007-010>013-019-020-085-160830-
Niagara-Orleans-Monroe-Wayne-Jefferson-Northern Erie-Genesee-Wyoming-
Livingston-Chautauqua-Cattaraugus-Southern Erie-
423 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms late this evening.
The main threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of excessive rainfall that could cause flash
flooding Friday through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
423 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms late this evening.
The main threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-006-008-014-021-160830-
Northern Cayuga-Oswego-Lewis-Ontario-Allegany-
423 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of excessive rainfall that could cause flash
flooding Friday through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 15, 7:12 PM EST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Buffalo NY
812 PM EDT Thu Jul 15 2021

NYZ019-160115-
Chautauqua-
812 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT CHAUTAUQUA COUNTY...

At 811 PM EDT, a strong thunderstorm was near Findley Lake and
moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jamestown, Westfield, Lakewood, Falconer, Mayville, Clymer, Long
Point State Park, Jamestown West, Chautauqua Institution, Findley
Lake, Frewsburg, Chautauqua, Busti, Portland, Ripley, Stockton,
Gerry, Brocton, Celoron and Mina.

This includes the following highways...
 Interstate 90 near exit 60.
 Interstate 86 between exits 4 and 13.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4213 7976 4233 7971 4244 7919 4200 7911
      4200 7976
TIME...MOT...LOC 0011Z 269DEG 22KT 4217 7973

Reynolds
Local storm report, Jul 15, 8:00 PM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
900 PM EDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     BEMUS POINT             42.17N 79.39W
07/15/2021                   CHAUTAUQUA         NY   LAW ENFORCEMENT

            TREE DOWN ON LAKESIDE DRIVE BLOCKING
            ROADWAY.

&&
Local storm report, Jul 15, 8:07 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
907 PM EDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     2 WSW BUFFALO           42.88N 78.89W
07/15/2021  M39 MPH          LEZ041             NY   COAST GUARD

            BUFFALO NOS.

&&
Local storm report, Jul 15, 8:16 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
916 PM EDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     MARINE TSTM WIND 2 WSW BUFFALO           42.88N 78.89W
07/15/2021  M39 MPH          LEZ041             NY   COAST GUARD

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
            WSW BUFFALO. BUFFALO NOS.

&&
Special weather statement, Jul 15, 8:21 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Buffalo NY
921 PM EDT Thu Jul 15 2021

NYZ019-020-160215-
Chautauqua-Cattaraugus-
921 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CATTARAUGUS AND
SOUTHEASTERN CHAUTAUQUA COUNTIES...

At 920 PM EDT, a strong thunderstorm was located near Jamestown and
moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jamestown, Olean, Salamanca, Allegany State Park, Lakewood, Falconer,
Allegany, St. Bonaventure, Jamestown West, Weston Mills, Frewsburg,
Busti, Hinsdale, Great Valley, Carrollton, Randolph, Celoron,
Portville, Ischua and Humphrey.

This includes Interstate 86 between exits 11 and 27.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4200 7934 4214 7937 4226 7833 4200 7833
TIME...MOT...LOC 0120Z 263DEG 34KT 4206 7924

Reynolds
Special weather statement, Jul 15, 10:09 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1109 PM EDT Thu Jul 15 2021

NYZ007-160345-
Jefferson-
1109 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY...

At 1108 PM EDT, a strong thunderstorm was located over Wellesley
Island State Park, or 21 miles northwest of Fort Drum, moving east at
40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Clayton, Kring Point State Park, Wellesley Island State Park,
Redwood, Alexandria Bay, Plessis, Oxbow, Muskellunge Lake and Fishers
Landing.

This includes Interstate 81 between exits 50 and 52.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4440 7583 4439 7584 4423 7547 4423 7609
      4430 7609 4435 7601 4435 7595 4440 7586
TIME...MOT...LOC 0308Z 267DEG 36KT 4433 7599

Thomas

The radar

The Ft Drum radar (KTYX), 78 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, St Lawrence River Above Ogdensburg Ny

When
July 15, 10:30 PM EST
Where
St Lawrence River Above Ogdensburg Ny forecast zone, 11 mi NE of Alexandria Bay
Measured
43 kt (49 mph) measured gust
Reported by
Mesonet
Coordinates
44.453, -75.763

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in St. Lawrence River in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976757.